Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Gaylord, MI

June 30, 2004Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 30, 2004, 3:20 PM EDT for Iosco County, Michigan. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2004, 3:20 PM EDT (19:20 UTC)
Expired
Jun 30, 2004, 4:15 PM EDT
In force
55 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 126 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:50 PM EDTHAIL 1.755 W Oscoda, MISKYWARN COORDINATER RECEIVED REPORT OF GOLFBALL SIZE HAIL FROM TRAINED SPOTTER.
Jun 30, 3:52 PM EDTHAIL 1.757 W Oscoda, MISKYWARN COORDINATOR RELAYED REPORT FROM TRAINED SPOTTER OF GOLFBALL SIZE HAIL.
Jun 30, 3:57 PM EDTHAIL 11 W Oscoda, MISKYWARN COORDINATOR RELAYED REPORT OF 1 INCH HAIL FROM TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS53 KAPX 301920
SVRAPX
MIC069-302015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
319 PM EDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 415 PM EDT

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 8 
  MILES WEST OF AU SABLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WURTSMITH AIRFIELD AROUND 325 PM EDT...
  AU SABLE AND OSCODA AROUND 335 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

BOATERS ON AREA LAKES SHOULD MOVE TO SHORE AND SEEK SHELTER NOW. DO
NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4450 8359 4433 8363 4418 8288 4444 8281

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:35 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 11:35 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1135 AM EDT WED JUN 30 2004

.SHORT TERM...SURFACE ANALYSIS SHOWS A 1007 MB LOW PRESSURE SYSTEM
LOCATED IN SOUTHERN ONTARIO WITH A COLD FRONT EXTENDING FROM THE LOW
THROUGH NORTHERN MINNESOTA. CURRENT SATELLITE IMAGERY SHOWS THE
BOUNDARY WHICH PASSES ACROSS THE UPPER PENINSULA THIS MORNING MOVING
EASTWARD...ALONG WITH THE LOW AND COLD FRONT MOVING THROUGH WESTERN
LAKE SUPERIOR AND NORTHERN MINNESOTA. APX WSR-88D INDICATES A FEW
REMAINING RETURNS FROM THE MORNING UPPER PENINSULA SHOWERS MOVING
ACROSS LAKE HURON WITH NO OTHER RETURNS IN THE CWA. MAIN SHORT TERM
FOCUS IS ON PRECIPITATION AND CLOUDS.

12Z APX SOUNDING INDICATED AN UNSTABLE ATMOSPHERE...BUT RELATIVELY
DRY AIR THROUGHOUT THE COLUMN. CLOUDS WILL BEGIN TO INCREASE OVER
THE NEXT HOUR OR SO AS DIURNAL HEATING PRODUCES CUMULUS. EXPECT
CLOUDS TO CONTINUE INCREASING THROUGH THE AFTERNOON AS SOUTHERLY
WINDS WILL CONTINUE TO PUSH SLIGHTLY HIGHER DEWPOINTS TO THE
NORTH...HOWEVER BELIEVE THE MODELS ARE OVERDONE IN RESPECT TO
MOISTURE. ETA DEWPOINTS FROM FORECAST SOUNDINGS NEAR SAULT STE MARIE
ARE IN THE UPPER 60S...WHICH WILL REALISTICALLY BE IN THE LOW 60S AT
BEST. MODIFYING THE SOUNDING SAULT STE MARIE TO SURFACE PARAMETERS
OF 76 F TEMPERATURE AND 61 F DEWPOINT STILL PRODUCES A LI OF -4.5
AND A CAPE OF 1710 J/KG AT 21Z. WITH THAT IN MIND THE BEST CHANCE OF
THUNDERSTORMS IS ACROSS EASTERN UPPER THIS AFTERNOON...WITH A
SMALLER AREA ALONG THE LAKE HURON SHORELINE WHERE AN EXPECTED LAKE
BREEZE WILL PRODUCE AN AREA OF CONVERGENCE. UPDATE CURRENTLY OUT
UPDATED PRECIPITATION...CLOUDS AND MODIFIED WINDS SLIGHTLY.

&&

.PREVIOUS DISCUSSION...ISSUED 338 AM EDT WED JUN 30 2004

.LONG TERM...

SHORT WAVE IN MANITOBA THIS MORNING WILL MOVE ACROSS CENTRAL ONTARIO
TONIGHT AND DRAG A SURFACE COLD FRONT ACROSS THE FORECAST AREA LATE
TONIGHT INTO THURSDAY MORNING. MODELS IN AGREEMENT IN BRINGING A
BAND OF Q-VECTOR CONVERGENCE...RIBBON OF THETA-E AS WELL AS SURFACE
CONVERGENCE OUT AHEAD OF THIS FEATURE. THEREFORE EXPECT LINE OF
SHOWERS AND THUNDERSTORMS TO MOVE INTO EASTERN UPPER THIS EVENING
AND TAP INTO EXISTING INSTABILITY. 50 TO 60 KNOT MID LEVEL WINDS
(500 MB) AND DEEP LAYER SHEAR WILL SUPPORT POSSIBLE DEVELOPMENT OF
SUPERCELLS. THERE IS ALSO THE POSSIBILITY OF DAMAGING WINDS WITH
0-6KM BULK SHEAR VALUES OF 40 TO 50 KTS AS WELL AS THE THREAT FOR
LARGE HAIL AS WET BULB ZERO HEIGHTS FALL TO JUST UNDER 10K FEET BY
LATE EVENING ALONG WITH LAPSE RATES OF AROUND 6.5 C/KM. AS THE LINE
OF CONVECTION MOVES TO THE SOUTH IT WILL LIKELY WEAKEN AS THE BEST
DYNAMICS MOVE OFF TO THE EAST OF THE AREA...THETA-E MOISTURE
DECREASES AND WITH THE LOSS OF DAYTIME INSTABILITY. SO WILL CONTINUE
WITH LIKELY POPS ACROSS THE NORTH THEN TAPER THEM DOWN TO CHANCE
ACROSS THE FAR SOUTH LATE AT NIGHT.

THURSDAY...COLD FRONT WILL CONTINUE TO PROGRESS ACROSS NORTHERN
LOWER IN THE MORNING. CONVECTION SHOULD HAVE DIMINISHED TO AN AREA
OF SHOWERS IF ANYTHING AT ALL ACROSS THE FAR SOUTH SO CHANCE SHOWERS
IN THE MORNING SHOULD SUFFICE. MEANWHILE...RIDGING AT THE SURFACE
AND ALOFT WILL MAKE FOR AT LEAST PARTLY SUNNY CONDITIONS ELSEWHERE
(CU SCHEME INDICATES MODERATE AMOUNTS OF CU). 850 MB TEMPERATURES IN
THE PLUS 10 TO 11 RANGE SHOULD YIELD HIGHS IN THE LOWER TO MIDDLE
70S.

FRIDAY...UPPER AND LOWER LEVEL RIDGING CONTINUES THROUGH THE DAY
WITH JUST A BIT OF CU EXPECTED. OTHERWISE...850 MB TEMPERATURES IN
THE PLUS 10 TO PLUS 12 RANGE SHOULD YIELD HIGHS IN THE MIDDLE TO
UPPER 70S.

DID MAKE A COUPLE OF ADJUSTMENTS TO THE LONG RANGE. ALTHOUGH THE
FORECAST AREA MAY END UP IN BETWEEN TROUGHS ON SATURDAY (ONE TO OUR
NORTH AND ONE TO OUR SOUTH LEAVING US IN A NULL ZONE)...I COULD SEE
SOME CONVECTION TRYING TO SNEAK INTO OUR FAR WESTERN COUNTIES IN THE
AFTERNOON. SO HAVE ADDED SLIGHT CHANCE POPS ACROSS THIS AREA WHICH
LINES UP WITH OFFICES TO THE WEST. THEN...THE NORTHERN STREAM TROUGH
AND AN ASSOCIATED COLD FRONT LOOK TO MOVE ACROSS THE AREA DURING THE
LATE SATURDAY NIGHT/EARLY SUNDAY MORNING TIME FRAME. WITH INCREASING
SURFACE RIDGING BEHIND THIS SYSTEM DURING THE DAY ON SUNDAY...HAVE
REMOVED POPS FOR SUNDAY AFTERNOON WHICH LINES UP WELL WITH
SURROUNDING OFFICES TO THE NORTH.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJP/SULLIVAN
Hazardous weather outlook, Jun 30, 5:23 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
523 AM EDT WED JUN 30 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-011100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
523 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS NEAR THE LAKE HURON SHORELINE AND
ACROSS EASTERN UPPER MICHIGAN THIS AFTERNOON. THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS.

THUNDERSTORMS ARE LIKELY ACROSS EASTERN UPPER AND FAR NORTHERN LOWER
MICHIGAN THIS EVENING AND TONIGHT...MAINLY ALONG AND NORTH OF M-32.
THESE STORMS MAY BECOME SEVERE AND CONTAIN HAIL OF AROUND ONE INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH. THE GREATEST POTENTIAL FOR
SEVERE THUNDERSTORMS WILL OCCUR BETWEEN 8 PM THIS EVENING AND 1 AM
THURSDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE
REMAINDER OF NORTHERN LOWER MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN MICHIGAN
SATURDAY NIGHT INTO SUNDAY MORNING (INDEPENDENCE DAY).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SULLIVAN

In the hours before

Special weather statement, Jun 30, 3:02 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EDT WED JUN 30 2004

MIZ008-015>019-010200-
CHARLEVOIX-CHEBOYGAN-CHIPPEWA-EMMET-MACKINAC-PRESQUE ISLE-
302 PM EDT WED JUN 30 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 PM EDT
WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...CHARLEVOIX AND EMMET

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:10 PM EDTSevere Thunderstorm WarningAPXAlcona65 min
Jun 30, 3:14 PM EDTSpecial Marine WarningAPX61 min
Jun 30, 4:07 PM EDTSpecial Marine WarningAPX53 min
Jun 30, 4:14 PM EDTSevere Thunderstorm WarningAPXIosco46 min
Jun 30, 4:54 PM EDTSevere Thunderstorm WarningAPXChippewa81 min
Jun 30, 4:57 PM EDTSpecial Marine WarningAPX63 min
Jun 30, 5:11 PM EDTSpecial Marine WarningAPX64 min
Jun 30, 7:24 PM EDTSpecial Marine WarningAPX66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.